Death of prisoner remains unexplained

News | Published:

THE cause of death of a 41-year-old prisoner at La Moye who suffered a seizure in hospital following bouts of confusion and hallucinations remains unexplained following an inquest.


Simon Baudains suffered a cardiac arrest in the Accident and Emergency department after being taken there by two prison guards on 4 December 2016.

Concerns were raised about his health earlier that morning.

An inquest heard on Tuesday that the previous night Mr Baudains was agitated and was reported by his cell mate to be shaking, behaving strangely and making ‘random’ comments.

The guards who took him to the hospital reported that his odd behaviour continued in transit and while waiting in accident and emergency he was reported to have said he could see a ‘cat on the floor'.

Mr Baudains, who had a history of drug and alcohol abuse, was arrested on suspicion of drug offences a week before his death and placed in custody. It was determined that he had been using the drug benzodiazepine, a form of tranquillizer, before he was sent to La Moye.

He was prescribed dihydrocodeine and diazepam, also known as Valium, while in prison but reportedly refused to take his advised dosages of the latter.

Dr James Nathan, who treated Mr Baudains, said that tests revealed an unusually high acidity in his blood and that this may have been caused by ingestion of a toxic substance, such as a ‘designer drug’. Further testing found no evidence of this.

Dr Russell Delaney, a Home Office pathologist who attended the inquest, said that it was possible that certain new compounds were not detectable by the test, however.


He added that benzodiazepine withdrawal could have been the cause of death, which was suggested by Mr Baudains’s reluctance to take the diazepam he was prescribed while in prison.

‘Withdrawal from benzodiazepines can cause seizures, which can result in death. There isn’t a test which can prove that this was the cause of death, however,’ said Dr Delaney.

Recording his verdict, Deputy Viscount Advocate Mark Harris said that the cause of Mr Baudains’s death was ‘unascertained’.

He added that possible explanations were withdrawal from benzodiazepines or ingestion of a toxic substance which the tests did not detect.

Want to read more? You can buy single editions of the JEP online here

Sorry, we are not accepting comments on this article.


Top Stories


More from the JEP

UK & International News